Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 273, NWS Birmingham, AL

June 2, 2009Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 2, 2009, 2:55 PM CDT for Tuscaloosa County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2009, 2:55 PM CDT (19:55 UTC)
Expired
Jun 2, 2009, 3:45 PM CDT
In force
50 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:45 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 2, 2:45 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT TUE JUN 2 2009

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.

ISOLATED TO SCATTERED STORMS HAVE FIRED DURING THE PEAK HEATING OF
THE AFTERNOON.  EXPECT STORMS TO DISSIPATE LATER THIS EVENING.  ON
WEDNESDAY...MOISTURE WILL INCREASE FROM THE SOUTH AS SOUTHERLY FLOW
INCREASES AND ALSO ACROSS THE NORTHWEST IN ADVANCE OF THE NEXT FRONT.
WILL GO WITH MAINLY CHANCE POPS FOR MOST SECTIONS.  FOR
WEDNESDAY NIGHT...FRONT WILL SLOW APPROACH FROM THE NORTHWEST AND
SOUTHERLY FLOW INCREASES...WILL CONTINUE WITH CHANCE POPS AREA-
WIDE.  WILL CONTINUE TO MONITOR FOR POSSIBLE SURFACE LOW DEVELOPING
IN THE NORTHERN GULF AND CUTTING OF SOME MOISTURE ACROSS THE AREA
LATE WEDNESDAY NIGHT. LOWS EACH NIGHT IN THE 60S AND HIGHS ON
WEDNESDAY IN THE 85 TO 90 DEGREE RANGE.

FOR THURSDAY THROUGH FRIDAY...COLD FRONT WILL ENTER THE NORTHWEST
SECTIONS LATER THURSDAY AFTERNOON...THEN MOVES SLOWLY SOUTHEAST
ACROSS THE AREA THURSDAY NIGHT AND EARLY FRIDAY.  VERY MOIST AND
UNSTABLE AIR MASS WILL BE IN PLACE AND MODELS INDICATE CAPES IN
THE 2000 TO 2500 RANGE.  SOME STRONG STORMS WILL BE POSSIBLE ALONG
AND SOUTH OF THE FRONT THURSDAY.  FOR NOW WILL GO WITH LIKELY POPS
ON THURSDAY...THEN TAPER POPS FROM NORTHWEST TO SOUTHEAST THURSDAY
NIGHT AND FRIDAY AS FRONT MOVES THROUGH.  HIGHS ON THURSDAY UPPER
70S NORTHWEST TO MID 80S SOUTHEAST.  LOWS THURSDAY NIGHT IN THE
60S.  HIGHS FRIDAY 80 TO 85.

.LONG TERM...SATURDAY THROUGH TUESDAY.

GREAT LOOKING WEEKEND ON TAP AS UPPER RIDGE BUILDS ACROSS THE AREA
AND DRIER AIR SPREADS SOUTHWARD.  WILL LEAVE ANY MENTION OF RAIN
OUT OF THE FORECAST FOR THE WEEKEND.  MOISTURE BEGINS A SLOW RETURN
ON MONDAY AND TUESDAY AND FOR NOW WILL CARRY A SLIGHT CHANCE OF
AFTERNOON AND EVENING STORMS.  WE CAN EXPECT READINGS IN THE UPPER
80S TO LOWER 90S EACH DAY WITH OVERNIGHT LOWS IN THE 60S.

&&

.AVIATION...18Z TAF DISCUSSION.

STILL EXPECTING A FEW STORMS TO DEVELOP THIS AFTERNOON. COVERAGE
SHOULD REMAIN MOSTLY ISOLATED...BASICALLY THE TYPICAL AFTERNOON
SUMMER STORMS. STORM ACTIVITY IS EXPECTED TO SUBSIDE AFTER SUNSET.
PATCHY FOG OR HAZE IS POSSIBLE TOMORROW WHICH WILL DEVELOP AROUND
SUNRISE. CURRENTLY...VISIBILITIES ARE ONLY EXPECTED TO DROP TO 6
MILES...BARELY ABOVE MVFR. HOWEVER...THIS COULD CHANGE ON THE NEXT
FORECAST PACKAGE DEPENDING ON WHAT COMPUTER MODELS HAVE TO SAY.

10/ARM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     64  86  65  83  63 /  20  30  30  70  50
ANNISTON    67  88  66  83  65 /  20  20  30  70  50
BIRMINGHAM  69  89  69  82  65 /  20  20  30  70  50
TUSCALOOSA  67  90  69  83  66 /  20  20  30  60  50
CALERA      69  88  68  82  66 /  20  20  30  70  50
AUBURN      67  85  67  83  65 /  20  20  40  60  50
MONTGOMERY  68  89  68  84  67 /  20  30  40  70  50
TROY        67  87  67  84  68 /  20  40  40  60  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

50
Hazardous weather outlook, Jun 2, 2:15 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CDT TUE JUN 2 2009

ALZ011>015-017>050-031129-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
215 PM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED...STRONG THUNDERSTORMS WILL DEVELOP OVER THE FORECAST AREA
THROUGH 9 PM.  SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND WIND GUSTS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WEAK FRONTAL SYSTEM WILL MOVE THROUGH THE AREA ON THURSDAY
BRINGING WITH IT THE POSSIBILITY FOR STRONG THUNDERSTORMS. THE
POTENTIAL THREATS WILL BE SMALL HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

03

In the hours before

Special weather statement, Jun 2, 1:14 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT TUE JUN 2 2009

ALZ046-050-021900-
BARBOUR-BULLOCK-
114 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT FOR BARBOUR AND BULLOCK COUNTIES UNTIL
200 PM CDT...

AT 113 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR PICKETT...OR 6 MILES SOUTHWEST OF MIDWAY...MOVING
NORTHWEST AT 10 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MOUNT ANDREW.
  PICKETT.
  THREE NOTCH.
  ABERFOIL.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, Jun 2, 1:15 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT TUE JUN 2 2009

ALZ034-021845-
BIBB-
115 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT FOR BIBB COUNTY UNTIL 145 PM CDT...

AT 114 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WEST CENTREVILLE...OR NEAR BRENT. THIS STORM WAS
NEARLY STATIONARY.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WEST CENTREVILLE.
  CENTREVILLE.
  EOLINE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, Jun 2, 2:06 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
206 PM CDT TUE JUN 2 2009

ALZ033-034-021945-
BIBB-PERRY-
206 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT FOR BIBB AND PERRY COUNTIES UNTIL 245 PM
CDT...

AT 205 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING MULTIPLE
STRONG THUNDERSTORMS IN THE AREA...MOVING NORTH AT 5 MPH.

MARBLE SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, Jun 2, 2:37 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
237 PM CDT TUE JUN 2 2009

ALZ023-034-022015-
BIBB-TUSCALOOSA-
237 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT FOR BIBB AND TUSCALOOSA COUNTIES UNTIL
315 PM CDT...

AT 236 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR VANCE...OR 15 MILES SOUTHEAST OF HOLT...MOVING
NORTHWEST AT 5 MPH.

MARBLE SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  VANCE.
  WOODSTOCK JUNCTION.
  CAFFEE JUNCTION.
  COALING.
  LAKE VIEW.
  BEVILLE LOCK AND DAM.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:25 PM CDTSevere Thunderstorm WarningBMXPerry35 min
Jun 2, 3:54 PM CDTSevere Thunderstorm WarningBMXMontgomery37 min
Jun 2, 5:18 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore42 min
Jun 2, 5:23 PM CDTSevere Thunderstorm WarningBMXLee37 min
Jun 2, 6:06 PM CDTAreal Flood AdvisoryBMXLee3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.